Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reyataz & Jaundice
Jan 30, 2005

I know this isn't exactly a hepatitis issue, but it is a liver issue. I recently started Reyataz & developed some mild hyperbilirubinemia. Is there anything that you have heard of that could decrease the jaundice? I know that this is probably not a good idea (but more an example) that Phenobarbital has been used as a hepatic enzyme inducer for infants with jaundice. Anything else you have ever heard of that would work in a similar way? Reducing the jaundice is only cosmetic but I work in a very public place with a lot of people.

Thank you.

Response from Dr. McGovern

You bring up the issue of Reyataz associated jaundice. Actually any questions regarding drug-associated hepatotoxicity is an appropriate question for this forum.

Reyataz associated jaundice is not related to a toxic effect on the liver per se, but rather associated with a modulation of a particular enzyme system which acts on "bilirubin." When bilirubin levels are too high, people can appear "jaundiced" or yellow. This is not serious, but obviously disconcerting cosmetically.

There are no recommendations to take other medications to make this improve. However, I have seen some patients who developed jaundice on Reyataz which then improved on its own over a few weeks. It is obviously troubling if it doesn't improve since other people do notice.

I would speak with your physician to see if there are other antiretroviral options for you if the jaundice does not improve.

Dr. McGovern



Previous
Acupuncture needle stick-should I be tested?
Next
triple infection HBV, HCV, HIV+

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement